Alert archive / Iowa / Winter Storm Watches in 2021

Winter Storm Watch 3, NWS Des Moines, IA

January 24, 202112 counties in Iowa

NWS Des Moines, IA issued this winter storm watch at Jan 24, 2021, 3:17 AM CST for 12 counties in Iowa. It took effect at Jan 25, 2021, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 24, 2021, 3:17 AM CST (09:17 UTC)
In effect from
Jan 25, 2021, 6:00 AM CST
Expired
Jan 24, 2021, 3:24 PM CST
In force
Issued by
NWS Des Moines, IA

Counties Audubon County, IA, Black Hawk County, IA, Boone County, IA, Carroll County, IA, Crawford County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hardin County, IA, Marshall County, IA, Story County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 39 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 425 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
425 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WWUS43 KDMX 240917
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
317 AM CST Sun Jan 24 2021

...Winter Storm Monday and Monday Night..

.A significant winter storm is expected to impact much of central
and southern Iowa Monday and Monday night. Snow possibly becoming
a wintry mix at times, will begin across far southern Iowa late
tonight then will expand north into central Iowa during the day
Monday. Heavy snowfall rates are likely with this storm, in
particular, during Monday afternoon and will result in widespread
moderate to heavy snow. Increasing northeast wind may gust over 30
mph at times and will cause moderate blowing and drifting. Some
uncertainty remains on the north edge of the snow band, where a
sharp gradient in snow totals is likely. The most uncertain areas
have been placed into a Winter Storm Watch.

IAZ004>007-015>017-023>028-241030-
/O.CAN.KDMX.WW.Y.0004.000000T0000Z-210124T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, and Waverly
317 AM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow is ending and the advisory has been cancelled.

$$

IAZ059>062-070>075-081>086-092>097-241730-
/O.UPG.KDMX.WS.A.0002.210125T1200Z-210126T1200Z/
/O.NEW.KDMX.WS.W.0002.210125T1200Z-210126T1200Z/
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
Including the cities of Perry, Waukee, Adel, Des Moines, Newton, 
Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, 
Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia,
Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
317 AM CST Sun Jan 24 2021

...WINTER STORM WARNING IN EFFECT FROM 6 AM MONDAY TO 6 AM CST
TUESDAY...

* WHAT...Heavy snow and blowing snow expected. Total snow
  accumulations of 8 to 12 inches with locally higher. Highest
  amounts will be over southern Iowa.

* WHERE...Parts of central and southern Iowa along and south of
  Interstate 80.

* WHEN...From 6 AM Monday to 6 AM CST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Blowing
  snow could significantly reduce visibility and cause moderate
  drifting. The hazardous conditions will significantly impact the
  Monday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ037>039-044>050-057-058-241730-
/O.NEW.KDMX.WS.A.0003.210125T1200Z-210126T1200Z/
Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-
Including the cities of Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, and Casey
317 AM CST Sun Jan 24 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

* WHAT...Moderate to heavy snow possible. Total snow accumulations
  of 2 to 8 inches possible with the highest amounts on the south
  end of the watch. Subtle changes in the forecast storm track may
  have big changes in the snow totals. There will likely be a
  sharp snow total gradient across this area, thus the wide range.

* WHERE...Portions of central Iowa generally along the Highway 20
  and Highway 30 corridors.

* WHEN...From Monday morning through late Monday night.

* IMPACTS...Travel could be very difficult. Blowing snow could
  significantly reduce visibility and cause moderate drifting. 
  The hazardous conditions could significantly impact the Monday 
  evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
2 follow-up statements
454 
WWUS43 KDMX 241700
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1100 AM CST Sun Jan 24 2021

...Major Winter Storm Monday and Monday Night..

.A significant winter storm is expected to impact much of central
and southern Iowa Monday and Monday night. Snow possibly becoming
a wintry mix at times, will begin across far southern Iowa late
tonight then will expand north into central Iowa during the day
Monday. Heavy snowfall rates are likely with this storm, in
particular, during Monday afternoon and will result in widespread
moderate to heavy snow. Increasing northeast wind may gust over
30 mph at times and will cause moderate blowing and drifting.
Some uncertainty remains on the north edge of the snow band,
where a sharp gradient in snow totals is likely. The most
uncertain areas have been placed into a Winter Storm Watch.

IAZ059>062-070>075-081>086-092>097-242300-
/O.CON.KDMX.WS.W.0002.210125T1200Z-210126T1200Z/
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
Including the cities of Perry, Waukee, Adel, Des Moines, Newton, 
Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, 
Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia,
Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
1100 AM CST Sun Jan 24 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM MONDAY TO
6 AM CST TUESDAY...

* WHAT...Heavy snow and blowing snow expected. Total snow 
  accumulations of 8 to 12 inches with locally higher. Highest 
  amounts will be over southern Iowa.

* WHERE...Parts of central and southern Iowa along and south of 
  Interstate 80.

* WHEN...From 6 AM Monday to 6 AM CST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Blowing
  snow and intense snowfall rates could significantly reduce
  visibility and cause moderate drifting in near whiteout
  conditions. The hazardous conditions will significantly impact 
  the Monday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. The latest road conditions 
for the state you are calling from can be obtained by calling 5 1 
1.

&&

$$

IAZ037>039-044>050-057-058-242300-
/O.CON.KDMX.WS.A.0003.210125T1200Z-210126T1200Z/
Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-
Including the cities of Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, and Casey
1100 AM CST Sun Jan 24 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH LATE MONDAY NIGHT...

* WHAT...Moderate to heavy snow possible. Total snow 
  accumulations of 2 to 8 inches possible with the highest 
  amounts on the south end of the watch. Subtle changes in the 
  forecast storm track may have big changes in the snow totals. 
  There will likely be a sharp snow total gradient across this 
  area, thus the wide range.

* WHERE...Portions of central Iowa generally along the Highway 
  20 and Highway 30 corridors.

* WHEN...From Monday morning through late Monday night.

* IMPACTS...Travel could be very difficult. Blowing snow could 
  significantly reduce visibility and cause moderate drifting. 
  The hazardous conditions could significantly impact the Monday 
  evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

BSS
065 
WWUS43 KDMX 242124
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
324 PM CST Sun Jan 24 2021

...Major Winter Storm Monday and Monday Night..

.A significant winter storm is expected to impact much of central
and southern Iowa Monday and Monday night. Snow possibly becoming
a wintry mix at times, will begin across far southern Iowa late
tonight then will expand north into central Iowa during the day
Monday. Heavy snowfall rates are likely with this storm, in
particular, during Monday afternoon and will result in widespread
moderate to heavy snow. Increasing northeast wind may gust over
30 mph at times and will cause moderate blowing and drifting.
Some uncertainty remains on the north edge of the snow band,
where a sharp gradient in snow totals is likely.

IAZ048>050-057-058-250400-
/O.UPG.KDMX.WS.A.0003.210125T1200Z-210126T1200Z/
/O.EXA.KDMX.WS.W.0002.210125T1200Z-210126T1200Z/
Story-Marshall-Tama-Audubon-Guthrie-
Including the cities of Ames, Marshalltown, Tama, Toledo, Traer, 
Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, 
Bayard, and Casey
324 PM CST Sun Jan 24 2021

...WINTER STORM WARNING IN EFFECT FROM 6 AM MONDAY TO 6 AM CST
TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 9 
  inches. Winds gusting as high as 35 mph.

* WHERE...Central and southern Iowa.

* WHEN...From 6 AM Monday to 6 AM CST Tuesday.

* IMPACTS...Travel could be very difficult. Blowing snow could
  significantly reduce visibility and cause moderate drifting.
  Near blizzard, whiteout conditions are possible. The hazardous 
  conditions could significantly impact the Monday evening 
  commute.

* ADDITIONAL DETAILS...There may very well be a sharp north to
  south gradient in snowfall totals, including heavy snow amounts.
  Amounts could vary greatly, even across a single county. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. The latest road conditions 
for the state you are calling from can be obtained by calling 5 1 
1.

&&

$$

IAZ059>062-070>075-081>086-092>097-250400-
/O.CON.KDMX.WS.W.0002.210125T1200Z-210126T1200Z/
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
Including the cities of Perry, Waukee, Adel, Des Moines, Newton, 
Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, 
Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia,
Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
324 PM CST Sun Jan 24 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM MONDAY TO
6 AM CST TUESDAY...

* WHAT...Heavy snow and blowing snow expected. Total snow 
  accumulations of 8 to 12 inches with locally higher. Highest 
  amounts will be over southern Iowa.

* WHERE...Parts of central and southern Iowa along and south of 
  Interstate 80.

* WHEN...From 6 AM Monday to 6 AM CST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. 
  Blowing snow and intense snowfall rates could significantly 
  reduce visibility and cause moderate drifting in near whiteout 
  conditions. The hazardous conditions will significantly impact 
  the Monday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. The latest road conditions
for the state you are calling from can be obtained by calling
5 1 1.

&&

$$

IAZ037>039-044>047-250400-
/O.UPG.KDMX.WS.A.0003.210125T1200Z-210126T1200Z/
/O.NEW.KDMX.WW.Y.0005.210125T1200Z-210126T1200Z/
Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Including the cities of Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, and Boone
324 PM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM MONDAY TO 6 AM CST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...Portions of Central Iowa.

* WHEN...From 6 AM Monday to 6 AM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

IAZ036-250400-
/O.NEW.KDMX.WW.Y.0005.210125T1200Z-210126T1200Z/
Hamilton-
Including the city of Webster City
324 PM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM MONDAY TO 6 AM CST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Portions of central Iowa.

* WHEN...From 6 AM Monday to 6 AM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

BSS

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 10:51 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Jan 23, 10:51 PM CST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1051 PM CST Sat Jan 23 2021

.DISCUSSION.../Tonight through Saturday/
Issued at 303 PM CST Sat Jan 23 2021

Forecast highlights:
-Snow and FZDZ tonight
-Moderate to heavy snow central to southern Iowa on Monday
-Possibly another light snow event Wednesday

Tonight into Sunday...weak isentropic lift along the 285K to 300K
surfaces with subtle moisture transport and just enough omega
within the snow growth region to continue the light snow over
northern Iowa this afternoon and into the evening. A secondary
round a snow is likely along some mid-level WAA ahead of a surface
low tracking across Nebraska. This is a bit further south per the
latest hi-res models and they suggest a band to develop over
west-central Iowa. The band looks to push east-northeast through
the evening hours and the latest few runs of the HRRR have been
consistent with the location and intensity along the western
portions of the CWA, including the I-80 corridor, to move in by
around 00z. Could see 2-3 hours of 0.5" to 1.0" snowfall rates
before 06z tonight and would be intense enough to cause some
travel issues along the Interstate 80 corridor west of the DSM
Metro. May need to expand the Winter Weather Advisory further
south if solutions continue this way. Late tonight, the deep
moisture moves east and ice introduction is lost along and south
of Highway 30 to the Missouri border overnight. Low level moisture
remains and is deep to around 2-3km and there is weak forcing to
cause areas of FZDZ overnight into Sunday morning. The
precipitation looks be over by 12z Sunday at the latest with a low
chance of some lingering light snow/FZDZ across the far eastern
edges through 14z.

Sunday night through Tuesday...Surface high pressure builds in
over much of MN and northern IA tomorrow night into Monday
providing a substantial amount of dry air into the state for the
incoming snow storm to contend with during the day Monday. 500mb
vort max and trough eject out of the southern Rockies and track
northeast through the Southern Plains Sunday night into Monday.
The low deepens as it moves northeast and by Monday afternoon the
surface low looks to be centered over eastern KS/western MO
(according to the 23.12z GFS). Surface pressure gradient tightens
as low the deepens to around 990mb by Monday afternoon and
northeast winds of 25 to 35 mph with some higher gusts possible at
times. This should really produce low visibility with the
moderate to heavy snow falling Monday afternoon into the evening
commute. As for the snow, the deformation zone sets up from
northeast KS through northern MO into south-central to southeast
portions of Iowa Monday afternoon. Along and south of the
Interstate 80, soundings becoming deeply saturated b/t 12-15z
Monday with a strong omega bullseye centered in the dendritic
layer over south-central to southeast Iowa. Forecast soundings
suggest a small warm layer b/t 900-850mb (1km) and looks to be
deep enough to cause some melting of the snow and thus have a
period of sleet going Monday morning across the far south. Before
12z Monday, there's no ice introduction into the column but lift
present to cause some freezing drizzle before the deeper moisture
moves into southern Iowa after 12z.

Regardless of the FZDZ/PL potential, the forcing is strong enough
to produce very heavy snow and cool the column to below freezing
throughout its depth. Thus, intense snowfall rates at times are
likely Monday afternoon into the evening during the height of the
frontogenetical forcing and lift. This will really impact the
evening commute from DSM southward. Cross section from around
Denison to Columbia, MO, shows enough negative EPV for CSI release
and thus leading towards the potential for TSSN at times over
southern Iowa. Plus, the strongest frontogenetical forcing between
650-600mb, but evident in 750-700mb and 850-800mb, over southern
Iowa/northern Missouri, only helps the snowfall intensity. The
caveat with all of this is the surface high pressure to the north
providing the aforementioned dry air entrainment and leading to a
sharp gradient of heavy snow to just trace amounts. A sharp
gradient is likely even countywide and thus ranges are likely a
bit drastic but viable. The trend has been that the heaviest band
continues to shift northward over the past couple of model runs,
but only by a half of an Iowa county or so. Regardless, the DSM
metro and along Interstate 80 corridor looks to be the northern
edge of the heavier snowfall and thus included this area within
the Winter Storm Watch. The consistency of the heavy snow is
likely to be very sticky and could stick to powerlines and trees
leading to the potential for power outages with the strong winds
associated with the system.

Wednesday through Friday...another quick moving shortwave will
bring yet more snow to portions of Iowa on Wednesday. QPF amounts
are in the 0.10" to 0.15" range and with the latest 23.12z runs of
the ECMWF and GFS in good agreement on the QPF location, there is
an uptick in confidence with the snow potential on Wednesday.
Winds remain on the lighter side, 10-20 mph, but might be enough
to cause some blowing and visibility restrictions. Especially with
the fresh snow anticipated to receive on Monday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1051 PM CST Sat Jan 23 2021

Area of snow moving into northeast near KALO yet this evening
with 1-2sm vsby. Very light snow and ocnl 2-5sm vsby through 10z
north. Otherwise, period of -fzdz still possible south ending by
12z. Cigs remain generally MVFR/VFR south with areas MVFR/IFR
still possible north sites KFOD/KMCW/KALO through 13z. Significant
storm arrives aft 13z Monday...continuing into Tuesday. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Monday morning through late Monday night
for IAZ059>062-070>075-081>086-092>097.

Winter Weather Advisory until 6 AM CST Sunday for IAZ004>007-
015>017-023>028.

&&

DISCUSSION...Podrazik
AVIATION...REV
Hazardous weather outlook, Jan 23, 3:13 PM CST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
313 PM CST Sat Jan 23 2021

IAZ004>007-015>017-023>028-242115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
313 PM CST Sat Jan 23 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Weather Advisory is in effect for the area for this
afternoon and tonight. Please refer to the National Weather
Service Des Moines Website at weather.gov/desmoines for more
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow is possible Monday into Monday night with another round
of snow possible by Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed but snowfall reports are appreciated.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-242115-
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
313 PM CST Sat Jan 23 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Light is likely for most this afternoon and into the overnight.
Snow covered roadways, mainly north of Interstate 80, will be
likely as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few patches of freezing drizzle may develop on Sunday.
Localized icy patches may occur.

A winter storm system is setting up to impact parts of central and
especially southern Iowa late Sunday night through Monday night.
This system will bring moderate to heavy snowfall to the state.
At this time, the highest snow amounts look to be over southern
Iowa. In addition, a period of freezing rain may occur over far
southern Iowa. Moderate blowing and drifting of snow may also
develop with breezy north to northeast winds.

Another chance for light snow will arrive Tuesday night and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed but snowfall reports are appreciated.

CURTIS

In the hours before

Local storm report, Jan 24, 1:40 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
140 AM CST SUN JAN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             PARKERSBURG             42.57N 92.78W
01/24/2021  M1.0 INCH        BUTLER             IA   BROADCAST MEDIA

&&

RD

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:17 AM CSTWinter Storm WarningDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 32 more57 hr
Jan 24, 3:24 PM CSTWinter Weather AdvisoryDMXBlack Hawk, Boone, Carroll, Crawford, Greene, Grundy and 2 more13 hr

Nearby

Winter Storm Watches in Iowa, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.